Missouri, 2004

Funnel Cloud in Missouri, April 22, 2004

April 22, 2004 · NWS SGF · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:07 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 22, 2:07 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004

...MESOSCALE DISCUSSION...

.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI.  SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS.  A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.

CRAMER

SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY.  AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT.  THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH.  THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.

THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN.  ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.

NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.

CRAMER

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.

AL

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 12:00 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
  INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH.  THERE IS A SLIGHT POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
  TONIGHT.  THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
  THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR FROM JOPLIN TO MARSHFIELD.

  DISCUSSION:

  A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
  ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
  DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
  REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
  MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
  KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
  MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
  INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
  TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
  ENVIRONMENT.  LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
  IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
  JOPLIN TO MARSHFIELD.

CRAMER

In the hours before

Local storm report, Apr 22, 5:33 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 NW AURORA             36.99N 93.75W
04/22/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

MMT
Local storm report, Apr 22, 5:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 NW ALBATROSS          37.20N 93.88W
04/22/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

0635 PM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
04/22/2004  1.00 INCH        PULASKI            MO   TRAINED SPOTTER

0654 PM     HAIL             WAYNESVILLE             37.83N 92.20W
04/22/2004  0.88 INCH        PULASKI            MO   TRAINED SPOTTER

ld
Special weather statement, Apr 22, 7:03 PM CST, 12 minutes before
MOZ095>097-101>106-010000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT THU APR 22 2004

MOZ095>097-101>106-230500-
BARRY-CHRISTIAN-DOUGLAS-HOWELL-MCDONALD-OREGON-OZARK-STONE-TANEY-
INCLUDING THE CITIES OF...AVA...BRANSON...MONETT...
OZARK AND WEST PLAINS.
803 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 106...IN
EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DOUGLAS...HOWELL...MCDONALD...OREGON...OZARK...
STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...MONETT...
OZARK AND WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Local storm report, Apr 22, 7:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLOOD            MONETT                  36.92N 93.92W
04/22/2004                   BARRY              MO   TRAINED SPOTTER

            STREET FLOODING

0612 PM     HAIL             2 NW AURORA             36.99N 93.75W
04/22/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

0630 PM     HAIL             NEWBURG                 37.92N 91.90W
04/22/2004  0.75 INCH        PHELPS             MO   LAW ENFORCEMENT

0635 PM     HAIL             CRANE                   36.90N 93.57W
04/22/2004  1.50 INCH        STONE              MO   TRAINED SPOTTER

0640 PM     HAIL             CRANE                   36.90N 93.57W
04/22/2004  1.50 INCH        STONE              MO   AMATEUR RADIO

0640 PM     HAIL             CROCKER                 37.95N 92.27W
04/22/2004  1.00 INCH        PULASKI            MO   TRAINED SPOTTER

0652 PM     HAIL             ELSEY                   36.85N 93.55W
04/22/2004  1.00 INCH        STONE              MO   LAW ENFORCEMENT

0652 PM     HAIL             ELSEY                   36.85N 93.55W
04/22/2004  2.50 INCH        STONE              MO   AMATEUR RADIO

0655 PM     HAIL             3 SW CRANE              36.87N 93.61W
04/22/2004  3.00 INCH        STONE              MO   LAW ENFORCEMENT

0657 PM     HAIL             ELSEY                   36.85N 93.55W
04/22/2004  3.00 INCH        STONE              MO   AMATEUR RADIO

0700 PM     HAIL             2 S MONETT              36.89N 93.92W
04/22/2004  1.00 INCH        BARRY              MO   EMERGENCY MNGR

0705 PM     HAIL             CARL JUNCTION           37.18N 94.57W
04/22/2004  1.00 INCH        JASPER             MO   LAW ENFORCEMENT

0707 PM     FUNNEL CLOUD     2 NW HURLEY             36.95N 93.53W
04/22/2004                   STONE              MO   LAW ENFORCEMENT

0710 PM     TSTM WND DMG     1 N ELSEY               36.86N 93.55W
04/22/2004                   STONE              MO   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING ROAD.

0715 PM     TSTM WND GST     ABESVILLE               36.83N 93.37W
04/22/2004  65 MPH           STONE              MO   AMATEUR RADIO

0725 PM     HAIL             3 S HIGHLANDVILLE       36.89N 93.28W
04/22/2004  1.00 INCH        CHRISTIAN          MO   LAW ENFORCEMENT

0725 PM     HAIL             2 E ABESVILLE           36.83N 93.33W
04/22/2004  1.25 INCH        STONE              MO   AMATEUR RADIO

0730 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
04/22/2004  1.75 INCH        CHRISTIAN          MO   LAW ENFORCEMENT

0730 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
04/22/2004  1.75 INCH        CHRISTIAN          MO   LAW ENFORCEMENT

0730 PM     FLOOD            ELSEY                   36.85N 93.55W
04/22/2004                   STONE              MO   AMATEUR RADIO

            WATER OVER ROADS

0735 PM     HAIL             SPOKANE                 36.87N 93.30W
04/22/2004  1.75 INCH        CHRISTIAN          MO   AMATEUR RADIO

BOOKBINDER
Local storm report, Apr 22, 7:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 N JENKINS             36.78N 93.68W
04/22/2004  1.00 INCH        BARRY              MO   FIRE DEPT/RESCUE

0810 PM     FUNNEL CLOUD     1 W JENKINS             36.77N 93.70W
04/22/2004                   BARRY              MO   FIRE DEPT/RESCUE

AL
Local storm report, Apr 22, 7:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BRADLEYVILLE            36.78N 92.90W
04/22/2004  2.75 INCH        TANEY              MO   LAW ENFORCEMENT

AL

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Taney

When
April 22, 7:15 PM CST
Where
Taney County, 8 mi NE of Forsyth
Reported by
TRAINED SPOTTER
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391503.